×

zbMATH — the first resource for mathematics

Iteration trees. (English) Zbl 0808.03035
This paper gives a further report on work done some years ago, which has led to relatively complete understanding of the relationship between the consistency of determinacy and large cardinals. The main theorem announced is: Suppose there are \(n\) Woodin cardinals, \(n<\omega\). Then there is a model \(M_ n\) which is a model of ZFC plus “There are \(n\) Woodin cardinals” plus “\(R\) has a \(\Delta^ 1_{n+2}\) well-order”. This is complementary to the same authors’ paper [ibid. 2, 71-125 (1989; Zbl 0668.03021)], where they showed that if there are \(n\) Woodin cardinals with a measurable cardinal above, then \(\Pi^ 1_{n+1}\) determinacy holds; together these results show that the large cardinal hypotheses used cannot be substantially improved.
The iteration trees of the title are an important ingredient in the proof. This has to do with extending the work of Mitchell and others [see e.g. W. J. Mitchell, Math. Proc. Camb. Philos. Soc. 95, 229-260 (1984; Zbl 0539.03030)], to Woodin cardinals (which are defined in the paper). A basic problem in this work is the comparison of pre-mice; certain of the pre-mice will be mice which together build a core model. In the earlier work, the comparison process resulted in a linear order, or linear iteration of the process of building ultrapowers. A major advance, which is the main report of this paper, is the introduction of tree orderings for the comparison process and hence the tree iterations. Just the case \(n=1\) of the main theorem is proved here.
There is a very readable six page introduction giving a good overview of the work, much of which dates to 1986, and of further advances and problems.
Reviewer: F.R.Drake (Leeds)

MSC:
03E55 Large cardinals
03E15 Descriptive set theory
03E60 Determinacy principles
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Stewart Baldwin, Generalizing the Mahlo hierarchy, with applications to the Mitchell models, Ann. Pure Appl. Logic 25 (1983), no. 2, 103 – 127. · Zbl 0552.03036
[2] Stewart Baldwin, Between strong and superstrong, J. Symbolic Logic 51 (1986), no. 3, 547 – 559. · Zbl 0644.03026
[3] Anthony Dodd, Strong cardinals, unpublished notes.
[4] A. Dodd and R. Jensen, The core model, Ann. Math. Logic 20 (1981), no. 1, 43 – 75. · Zbl 0457.03051
[5] Tony Dodd and Ronald Jensen, The covering lemma for \?, Ann. Math. Logic 22 (1982), no. 1, 1 – 30. , https://doi.org/10.1016/0003-4843(82)90013-4 A. J. Dodd and R. B. Jensen, The covering lemma for \?[\?], Ann. Math. Logic 22 (1982), no. 2, 127 – 135. · Zbl 0522.03037
[6] Tony Dodd and Ronald Jensen, The covering lemma for \?, Ann. Math. Logic 22 (1982), no. 1, 1 – 30. , https://doi.org/10.1016/0003-4843(82)90013-4 A. J. Dodd and R. B. Jensen, The covering lemma for \?[\?], Ann. Math. Logic 22 (1982), no. 2, 127 – 135. · Zbl 0522.03037
[7] M. Foreman, M. Magidor, and S. Shelah, Martin’s maximum, saturated ideals, and nonregular ultrafilters. I, Ann. of Math. (2) 127 (1988), no. 1, 1 – 47. · Zbl 0645.03028
[8] Haim Gaifman, Elementary embeddings of models of set-theory and certain subtheories, Axiomatic set theory (Proc. Sympos. Pure Math., Vol. XIII, Part II, Univ. California, Los Angeles, Calif., 1967) Amer. Math. Soc., Providence R.I., 1974, pp. 33 – 101. · Zbl 0342.02042
[9] Kurt Gödel, Consistency-proof for the Generalized Continuum-Hypothesis, Proc. Nat. Acad. Sci. U.S.A. 25 (1939), 220-224. · Zbl 0021.00102
[10] R. Björn Jensen, The fine structure of the constructible hierarchy, Ann. Math. Logic 4 (1972), 229 – 308; erratum, ibid. 4 (1972), 443. With a section by Jack Silver. · Zbl 0257.02035
[11] Ronald B. Jensen, Reflections on a paper of Steel, unpublished notes.
[12] Alexander S. Kechris, Donald A. Martin, and Robert M. Solovay, Introduction to \?-theory, Cabal seminar 79 – 81, Lecture Notes in Math., vol. 1019, Springer, Berlin, 1983, pp. 199 – 282. · Zbl 0582.03038
[13] Kenneth Kunen, Some applications of iterated ultrapowers in set theory, Ann. Math. Logic 1 (1970), 179 – 227. · Zbl 0236.02053
[14] D. A. Martin and R. M. Solovay, A basis theorem for \sum \(_{3}\)\textonesuperior sets of reals, Ann. of Math. (2) 89 (1969), 138 – 159. · Zbl 0176.27603
[15] Donald A. Martin and John R. Steel, A proof of projective determinacy, J. Amer. Math. Soc. 2 (1989), no. 1, 71 – 125. · Zbl 0668.03021
[16] William J. Mitchell, Sets constructible from sequences of ultrafilters, J. Symbolic Logic 39 (1974), 57 – 66. · Zbl 0295.02040
[17] Maurice Boffa, Dirk van Dalen, and Kenneth McAloon , Logic Colloquium ’78, Studies in Logic and the Foundations of Mathematics, vol. 97, North-Holland Publishing Co., Amsterdam-New York, 1979. · Zbl 0423.00001
[18] William J. Mitchell, Sets constructed from sequences of measures: revisited, J. Symbolic Logic 48 (1983), no. 3, 600 – 609. · Zbl 0527.03032
[19] William J. Mitchell, The core model for sequences of measures. I, Math. Proc. Cambridge Philos. Soc. 95 (1984), no. 2, 229 – 260. · Zbl 0539.03030
[20] -, The core model for sequences of measures. II, unpublished.
[21] William J. Mitchell and John R. Steel, Fine structure and iteration trees, Lecture Notes in Logic, vol. 3, Springer-Verlag, Berlin, 1994. · Zbl 0805.03042
[22] Saharon Shelah and Hugh Woodin, Large cardinals imply that every reasonably definable set of reals is Lebesgue measurable, Israel J. Math. 70 (1990), no. 3, 381 – 394. · Zbl 0705.03028
[23] Jack Silver, The consistency of the \?\?\? with the existence of a measurable cardinal, Axiomatic Set Theory (Proc. Sympos. Pure Math., Vol. XIII, Part I, Univ. California, Los Angeles, Calif., 1967) Amer. Math. Soc., Providence, R.I., 1971, pp. 391 – 395.
[24] Jack H. Silver, Measurable cardinals and \Delta \textonesuperior \(_{3}\) well-orderings, Ann. of Math. (2) 94 (1971), 414 – 446. · Zbl 0259.02054
[25] Robert M. Solovay, On the cardinality of \sum \(_{2}\)\textonesuperior sets of reals, Foundations of Mathematics (Symposium Commemorating Kurt Gödel, Columbus, Ohio, 1966) Springer, New York, 1969, pp. 58 – 73.
[26] -, The fine structure of \( L[\mu ]\), unpublished.
[27] John R. Steel, Large cardinals and \( \Delta _3^1\) wellorders, unpublished notes.
[28] J. R. Steel, Inner models with many Woodin cardinals, Ann. Pure Appl. Logic 65 (1993), no. 2, 185 – 209. · Zbl 0805.03043
[29] W. Hugh Woodin, Supercompact cardinals, sets of reals, and weakly homogeneous trees, Proc. Nat. Acad. Sci. U.S.A. 85 (1988), no. 18, 6587 – 6591. · Zbl 0656.03037
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.